Kansas, 2019

Hail in Kansas, June 1, 2019

June 1, 2019 · NWS TOP · 9 events in 2 counties and zones

Scattered thunderstorms developed along a weak cold front in east-central Kansas yielding numerous large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms developed along a weak cold front in east-central Kansas yielding numerous large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 11:43 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 1, 11:43 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1243 PM CDT Sat Jun 1 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Sat Jun 1 2019

Main upper trough was tracking across northern Nebraska this
morning with an additional smaller perturbation coming off the
western high plains. Showers and thunderstorms associated with the
main wave and a frontal boundary in central NE are showing general
weakening trends this morning. Slight changes were made to the
forecast this afternoon based on current trends with model
guidance on severe potential late this afternoon. Latest short
term models have the front pushing south and east through the day,
aligning south of Interstate 70 corridor by mid afternoon. Main
source for lift this afternoon lies with a minor mid level
perturbation shifting southeast during the late afternoon and
evening. While convergence along the front is fairly weak,
moisture profiles improve by late afternoon with dewpoints in the
upper 60s advecting into southeast Kansas. Ample instability lies
above a very weak capping inversion by late afternoon to allow at
least isolated development in the 3 to 7 PM time frame. This
differs from the previous forecast with lesser confidence in
thunderstorm development given the timing of the upper forcing and
weak convergence along the front in our area. Any cell that is
able to develop will be severe with large hail and damaging winds
being the main hazards. While areas near Interstate 70 and points
southward may see an isolated severe storm or two, best chances
will generally be south of Interstate 35. Convection should
quickly exit to the southeast by early evening with quiet weather
and partly cloudy skies for the remainder of the evening as lows
fall into the lower 60s. Additional thunderstorms are expected to
develop towards south central Kansas towards Sunday morning. With
the front south of the area, kept pops out of our CWA with the
better forcing lying across southern Kansas.

.LONG TERM...(Sunday through Friday)
Issued at 346 AM CDT Sat Jun 1 2019

Extended period remains fairly active as northwest flow transitions
to westerly flow aloft as a another slow moving upper low
migrates from the desert southwest into the central plains in the
Thursday-Friday time frame. While there are slight pops towards
central KS Sunday night, it is not until Monday night into Tuesday
that much of the CWA would see high end chances for showers and
thunderstorms as the upper ridge breaks down allowing for a mid
level to pass through. Scattered precip chances persist throughout
the week until the organized upper low arrives Thursday and
Friday. Thunderstorms become more widespread at this time,
focusing along a frontal boundary. Details are still somewhat
uncertain that far out in the forecast, however it appears qpf
amounts should remain generally light near an inch or less from
now through next week.

Temps throughout the week are near normal to start the month of
June with highs in the upper 70s and overnight lows in the lower
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1243 PM CDT Sat Jun 1 2019

VFR conditions are expected for all sites throughout the period. A
cold front should advance through the area from the northwest
around 18Z. Winds will continue to veer behind the front and
should remain below 10 kts. There is a chance for isolated
thunderstorms this evening south of the terminals. Model guidance
suggests that there is a brief window for MVFR ceilings around
16Z, however coverage and confidence is too low to add in the TAFs
at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ011.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...Bunker/53
Hazardous weather outlook, Jun 1, 2:54 AM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
354 AM CDT Sat Jun 1 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-020900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
354 AM CDT Sat Jun 1 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms are possible late this afternoon
and evening for areas along and south of Interstate 70. Damaging
wind gusts and large hail would be the main hazards.

Flooding on area rivers continues today through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Flooding on area rivers will likely persist into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 1, 1:56 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
256 PM CDT Sat Jun 1 2019

KSZ040-012030-
Douglas-
256 PM CDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL DOUGLAS COUNTY...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, moving east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eudora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 9506 3887 9518 3896 9518 3896 9517
      3898 9516 3897 9513 3897 9511 3895 9509
      3896 9508 3898 9508 3899 9507 3899 9506
TIME...MOT...LOC 1956Z 262DEG 30KT 3898 9510

BD
Special weather statement, Jun 1, 1:58 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
258 PM CDT Sat Jun 1 2019

KSZ040-056-012030-
Douglas-Franklin-
258 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Globe, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ottawa, Baldwin City, Centropolis and Globe.

This includes Interstate 35 near mile marker 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 9546 3885 9538 3880 9512 3859 9525
TIME...MOT...LOC 1958Z 289DEG 12KT 3876 9538

BD

The radar

The Pleasant Hill radar (KEAX), 88 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Franklin

When
June 1, 2:21 PM CST to 2:22 PM CST
Where
Franklin County, 2.27 mi WNW of Norwood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.690, -95.270

Hail, Franklin

When
June 1, 2:50 PM CST to 2:51 PM CST
Where
Franklin County, 3.5 mi S of Le Loup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -95.140

Hail, Franklin

When
June 1, 3:05 PM CST to 3:06 PM CST
Where
Franklin County, 3.03 mi ENE of Peoria
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.600, -95.100

Hail, Anderson

When
June 1, 3:49 PM CST to 3:50 PM CST
Where
Anderson County, 3 mi NE of Mont Ida
Measured
1.75 in hail
Reported by
Public
Coordinates
38.250, -95.330

Hail, Anderson

When
June 1, 3:57 PM CST to 3:58 PM CST
Where
Anderson County, 3.5 mi S of Garnett
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.230, -95.240

Hail, Anderson

When
June 1, 4:04 PM CST to 4:05 PM CST
Where
Anderson County, 4.18 mi S of Garnett Muni Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.220, -95.210

Hail, Anderson

When
June 1, 4:30 PM CST to 4:31 PM CST
Where
Anderson County, 2.14 mi NW of Selma
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.150, -95.150

Hail, Anderson

When
June 1, 4:48 PM CST to 4:49 PM CST
Where
Anderson County, 0.88 mi NE of Colony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -95.360

Hail, Anderson

When
June 1, 4:57 PM CST to 4:58 PM CST
Where
Anderson County, 1.77 mi ENE of Kincaid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.090, -95.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840065, 840066, 840067, 840068, 840069, 840071, 840073, 840077, 840079.